Search the Community
Showing results for tags 'drug'.
Despite warnings from experts, older people are using more anti-anxiety and sleep medications, putting them at risk of serious side effects and even overdoses. At first, the pills helped her feel so much better. Jessica Falstein, an artist living in the East Village in Manhattan, learned she had an anxiety disorder in 1992. It led to panic attacks, a racing pulse, sleeplessness. “Whenever there was too much stress, the anxiety would become almost intolerable, like acid in the veins,” she recalled. When a psychopharmacologist prescribed the drug Klonopin, everything brightened. “It just leveled me out,” Ms. Falstein said. “I had more energy. And it helped me sleep, which I was desperate for.” After several months, however, the horrible symptoms returned. “My body became accustomed to half a milligram, and the drug stopped working,” she said. “So then I was up to one milligram. And then two.” Her doctor kept increasing the dosage and added Ativan to the mix. Now 67, with her health and stamina in decline, Ms. Falstein has been diligently working to wean herself from both medications, part of the class called benzodiazepines that is widely prescribed for insomnia and anxiety. “They turn on you,” she said. For years, geriatricians and researchers have sounded the alarm about the use of benzodiazepines among older adults. Often called “benzos,” the problem drugs include Valium (diazepam), Klonopin (clonazepam), Xanax (alprazolam) and Ativan (lorazepam). The cautions have had scant effect: Use of the drugs has risen among older people, even though they are particularly vulnerable to the drugs’ ill effects. Like Ms. Falstein, many patients take them for years, though they’re recommended only for short periods. The chemically related “z-drugs” — Ambien, Sonata and Lunesta — present similar risks. Now the opioid epidemic has generated fresh warnings, because pain relievers like Vicodin (hydrocodone with Tylenol) and OxyContin (oxycodone) are also frequently prescribed for older people. When patients take both, they’re at risk for overdosing. Read more: https://www.nytimes.com/2018/03/16/health/elderly-drugs-addiction.html